Alert archive / Texas / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Fort Worth, TX

October 9, 201115 counties in Texas

NWS Fort Worth, TX issued this flash flood watch at Oct 9, 2011, 5:14 AM CDT for 15 counties in Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2011, 5:14 AM CDT (10:14 UTC)
Expired
Oct 9, 2011, 11:29 AM CDT
In force
6 hr
Issued by
NWS Fort Worth, TX
Flood severity
None

Counties Comanche County, TX, Eastland County, TX, Erath County, TX, Hamilton County, TX, Hood County, TX, Jack County, TX, Lampasas County, TX, Mills County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Somervell County, TX, Stephens County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 87 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood watch went out at Oct 8, 4:07 PM CDT, 13 hours 7 minutes earlier.

Area forecast discussion, Oct 8, 4:07 PM CDT, 13 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT SAT OCT 8 2011

.DISCUSSION...

WATER VAPOR IMAGERY INDICATED THAT A SHORTWAVE TROUGH WAS MOVING
NORTH ALONG THE HIGH PLAINS WHILE A SECONDARY SHORTWAVE TROUGH WAS
MOVING SOUTHEAST THRU AZ AND TOWARDS NEW MEXICO. THESE SHORTWAVES
WERE MOVING ALONG THE OUTER PERIPHERY OF A LARGE SCALE TROUGH IN
PLACE OVER THE ROCKY MOUNTAIN REGION. REGIONAL RADARS INDICATED
THAT A LINE OF THUNDERSTORMS WAS IN PLACE OVER THE NORTHWESTERN
COUNTIES OF THE FORECAST AREA EXTENDING SOUTHWEST THRU ABILENE.
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OUT AHEAD
OF THIS LINE AND APPEAR TO BE ASSOCIATED WITH THE WEAK FORCING FOR
ASCENT ASSOCIATED WITH A LOW LEVEL JET IN PLACE WEST OF INTERSTATE
35 IN NORTH TX. RAINFALL TOTALS HAVE BEEN UNDER AN INCH SO FAR
ACROSS THE FORECAST AREA WITH A FEW LOCATIONS PICKING UP A MUCH
NEEDED HALF INCH OF PRECIPITATION OR SO ALREADY THIS AFTERNOON.

THIS EVENING AND OVERNIGHT...ACCORDING TO AREA VAD WIND PROFILES
THE LOW LEVEL JET REMAINS SOMEWHAT BACKED ACROSS NORTH TX WITH
H925 TO H850 WINDS AT AROUND 30 KTS OUT OF THE SOUTHEAST. BACKED
LOWER TROPOSPHERE WINDS ARE EXPECTED TO CONTINUE TO FAVORABLY
INTERACT WITH THE CONSOLIDATED COLD POOL THIS EVENING WITH
STEEPENED LOW LEVEL ISENTROPIC SURFACES AND WEAK STORM SCALE TO
MESOSCALE FRONTOGENESIS ACTING AS THE PRIMARY FORCING MECHANISMS.
SEE NO REASON FOR THESE PROCESSES TO SHUT OFF WITHIN THE NEXT
SEVERAL HOURS...THEREFORE EXPECT THE LINE OF CONVECTION TO
CONTINUE MARCHING EAST THIS EVENING AND INTO THE EARLY MORNING
HRS. WENT AHEAD WITH 70 TO 90 PERCENT POPS FOR AREAS ALONG AND
WEST OF THE INTERSTATE 35 CORRIDOR DUE TO INCREASED CONFIDENCE IN
THIS LINE HOLDING TOGETHER AND MOVING EAST FOR THE NEXT SEVERAL
HOURS. WITH SEVERAL LARGE CROWD EVENTS PLANNED IN THE METROPLEX
TONIGHT IT LOOKS LIKE OUR BEST PRECIPITATION CHANCES MAY START
AFTER 8 PM AND CONTINUE FOR THE REMAINDER OF THE EVENING.
RESIDENTS OF NORTH TX WITH PLANS TO HEAD OUT TO EVENTS THIS
EVENING SHOULD PLAN TO DEAL WITH SCATTERED TSTM ACTIVITY.

WE CONTINUE TO HAVE SUFFICIENT DEEP LAYER SHEAR PRESENT TO
SUPPORT ORGANIZED CONVECTION...HOWEVER THE PRIMARY LIMITING FACTOR
FOR SEVERE WEATHER IS A LACK OF STRONG/HIGH INSTABILITY. DESPITE
BROKEN SKY COVER MUCH OF NORTH TX EAST OF THE CURRENT LINE OF
CONVECTION HAS WARMED UP INTO THE LOWER TO MID 80S. THE PRIMARY
REASON FOR A LACK OF HIGHER CAPE VALUES IS MEAGER MID/UPPER LEVEL
LAPSE RATES. 12Z UPPER AIR ANALYSIS INDICATED ONLY A 16 TO 18 DEG
C TEMPERATURE DIFFERENCE IN THE H700 TO H500 LEVELS AND VISUAL
INSPECTION OF AIRCRAFT SOUNDINGS INDICATES THAT NO SIGNIFICANT
ELEVATED STEEP TEMPERATURE DECLINES EXIST OUTSIDE OF THIS LAYER.
THEREFORE THINK THAT THE OVERALL THREAT FOR LARGE HAIL...DAMAGING
WINDS OR TORNADOES WILL REMAIN SMALL. OUT OF THESE POSSIBLE
THREATS...DAMAGING WINDS IS THE MOST LIKELY AS A WET MICROBURST IS
ALWAYS DIFFICULT TO RULE OUT. HOWEVER WITH HIGH RH VALUES IN THE
MID AND UPPER TROPOSPHERE THERE IS NOT A LARGE DIFFERENCE IN THETA
E WITH HEIGHT THAT WOULD SIGNIFICANTLY ENHANCE DOWNBURST POTENTIAL
TONIGHT.

MERIDIONAL AND NEARLY UNIDIRECTIONAL SHEAR ABOVE THE H850 LEVEL
WILL CONTINUE TO SUPPORT A NORTHERLY STORM MOTION FAVORING
TRAINING STORMS THRU THE OVERNIGHT HRS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING CANNOT BE RULED OUT AS A RESULT. HOWEVER AS
MENTIONED IN THE MORNING UPDATE DISCUSSION...WILL NOT ISSUE A
FLASH FLOOD WATCH AT THIS TIME AS AREA CREEKS...STREAMS AND RIVERS
HAVE PLENTY OF CAPACITY TO CHANNEL RUNOFF WHERE IT IS SUPPOSED TO
GO. THEREFORE DO NOT ANTICIPATE WIDESPREAD FLOODING PROBLEMS THAT
WOULD WARRANT A WATCH AT THIS TIME. WILL CONTINUE TO MONITOR
REGIONAL RADARS AND CONVECTIVE TRENDS AND ISSUE FLOOD ADVISORIES
OR ANY FLASH FLOOD WARNINGS DEPENDING ON THE SEVERITY OF LOCALIZED
FLOODING.

SUNDAY AND MONDAY...THE SHORTWAVE TROUGH MOVING THRU AZ AT THE
TIME OF THIS DISCUSSION WILL BEGIN SPREADING LARGE SCALE FORCING
FOR ASCENT THRU WEST TX AS EARLY AS SUNDAY MORNING. THIS WILL
LIKELY CAUSE TSTM ACTIVITY TO REDEVELOP BACK TO THE WEST OF NORTH
TX BY SUNDAY MORNING HOLDING TSTM ACTIVITY OVER NORTH TX WEST OF
INTERSTATE 35. THE SHORTWAVE IS EVENTUALLY EXPECTED TO KICK OUT TO
THE NORTHEAST DURING THE DAY ON SUNDAY AND MOVE FURTHER EAST THAN
WHAT WAS EXPECTED YESTERDAY AT THIS TIME. WITH THIS IN MIND THINK
THAT THE HEAVY PRECIPITATION AXIS WILL SET UP FURTHER EAST AND
ACTUALLY HAS A GOOD CHANCE OF SETTING UP JUST WEST OF INTERSTATE
35 BY SUNDAY AFTERNOON. IF THIS PANS OUT THIS WOULD SPREAD
ANYWHERE FROM 1 TO 3 INCHES OF MUCH NEEDED RAINFALL OVER AT LEAST
HALF OF THE CWA BY MONDAY MORNING. WITH THE EXPECTED EASTERLY
SHIFT OF THE HEAVY PRECIPITATION AXIS...WENT AHEAD WITH 70 TO 80
PERCENT CHANCE OF STORMS FROM THE METROPLEX AND WEST SUNDAY
AFTERNOON AND SUNDAY NIGHT.

THE UPPER TROUGH IS EXPECTED TO DE-AMPLIFY AND MOVE EAST ACROSS
THE SOUTHERN PLAINS ON MONDAY SENDING A WEAK PACIFIC TYPE COLD
FRONT THRU NORTH TX IN ITS WAKE. THIS WEAK BOUNDARY MAY PROVIDE
SUFFICIENT FOCUS FOR THE DEVELOPMENT OF AN ADDITIONAL ROUND OF
SHOWERS AND STORMS AS IT MOVES FROM NORTHWEST TO SOUTHEAST ON
MONDAY. PRECIPITATION WILL LIKELY NOT BE AS HEAVY AS IT HAS BEEN
THIS WEEKEND.

EXTENDED...ISOLATED TSTMS MAY DEVELOP ACROSS NORTH TX AGAIN ON
TUESDAY AS THE SOUTHERN EXTENSION OF A PROGRESSIVE TROUGH MOVES
EAST OVER THE CONUS. THE STRONGEST FORCING FOR ASCENT ASSOCIATED
WITH THIS FEATURE WILL HOLD NORTH OF THE CWA...HOWEVER WITH LOW
LEVEL MOISTURE EXPECTED TO HOLD IN PLACE OVER THE AREA ON TUESDAY
THE COLD AIR ALOFT ASSOCIATED WITH THIS TROUGH WILL ENHANCE
INSTABILITY OVER THE REGION. THE GFS IS THE MOST AGGRESSIVE WITH
WEAK FORCING DURING THIS PERIOD SHOWING SOME PERSISTENT H850 TO
H700 WAA/ISENTROPIC LIFT OVER NORTH TX TUESDAY AFTERNOON. THE
COMBINATION OF WEAK FORCING AND ENHANCED INSTABILITY PROMPTED THE
INCLUSION OF A 20 PERCENT CHANCE OF STORMS OVER THE AREA TUESDAY
AFTERNOON.

BEHIND TUESDAYS TROUGH...DRIER AIR FILTERS INTO THE REGION AS
NORTHWEST FLOW ALOFT SETS UP OVER THE SOUTHERN PLAINS. KEPT THE
REMAINDER OF THE FORECAST DRY AS A RESULT OF THE LOSS OF DEEP
MOISTURE. CONTINUE TO EXPECT A COLD FRONTAL PASSAGE WEDNESDAY
NIGHT OR THURSDAY MORNING...HOWEVER THIS FRONT DOES NOT LOOK
STRONG ENOUGH TO WARRANT POPS AT THIS TIME. WILL CONTINUE TO WATCH
ITS EVOLUTION IN FUTURE FORECASTS. OTHERWISE TEMPERATURES WILL
LIKELY HOLD NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS WITH DRIER AIR
AND SUNSHINE EXPECTED FOR THE END OF THE FORECAST.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  82  67  81  65 /  70  70  70  40  10
WACO, TX              71  86  66  84  61 /  70  70  70  40  10
PARIS, TX             68  84  64  80  64 /  10  30  40  30  10
DENTON, TX            71  81  62  81  59 /  70  80  80  40  10
MCKINNEY, TX          71  83  63  82  61 /  30  60  70  40  10
DALLAS, TX            71  83  69  81  66 /  40  70  70  40  10
TERRELL, TX           70  86  66  87  64 /  30  50  60  40  10
CORSICANA, TX         71  86  66  85  66 /  30  50  60  40  10
TEMPLE, TX            71  83  65  84  63 /  70  70  60  40  10
MINERAL WELLS, TX     69  78  63  81  63 /  80  90  80  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 8, 4:13 PM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SAT OCT 8 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
413 PM CDT SAT OCT 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS AREAS
ALONG AND WEST OF A PARIS TO HEARNE LINE. THE GREATEST RAIN
CHANCES ARE WEST OF INTERSTATE 35 WHERE LOCALLY HEAVY RAINFALL
TOTALS OF 1 TO 3 INCHES ARE POSSIBLE. AS FOR SEVERE
THUNDERSTORMS...ONE OR TWO STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS...BUT OTHERWISE THE SEVERE WEATHER
THREAT IS GENERALLY LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY AND INTO MONDAY. THE BEST RAIN CHANCES WILL BE ALONG AND WEST
OF INTERSTATE 35. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT
HEAVY RAINFALL AND RUNOFF WOULD INCREASE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING
WEST OF A GAINESVILLE TO KILLEEN LINE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:01 AM CDTAreal Flood AdvisoryFWDComanche, Hamilton, Mills3 hr

Nearby

Flash Flood Watches in Texas, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.